Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 10, 2004, 7:19 PM MDT for Missoula County, Montana. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2004, 7:19 PM MDT (01:19 UTC)
- Expired
- Jul 10, 2004, 8:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Missoula County, MT
The radar
The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:37 PM MDT | HAIL 0.5 | 5 Se Clinton, MT | ALSO REPORTED WIND GUST OF 50 MPH |
| Jul 10, 7:55 PM MDT | HAIL 0.75 | Potomac, MT | ALSO REPORTED .22 INCH OF RAIN IN 20 MINUTES |
| Jul 10, 7:56 PM MDT | HAIL 0.75 | Potomac, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2213 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 110119 SVRMSO MTC063-110200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 717 PM MDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA * UNTIL 800 PM MDT * AT 708 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF CLINTON...OR ABOUT 21 MILES SOUTHEAST OF MISSOULA... MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POTOMAC. LARGE HAIL UP TO 3/4 INCH IS LIKELY WITH THIS SEVERE THUNDERSTORM. IN ADDITION...DAMAGING WINDS IN EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4677 11375 4672 11358 4687 11340 4694 11360 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:12 PM MDT, 7 minutes earlier.
Area forecast discussion, Jul 10, 7:12 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 712 PM MDT SAT JUL 10 2004 .UPDATE...UPDATING THE ZONES TO REMOVE THE SEVERE THUNDERSTORM WATCH IN LEMHI COUNTY. .PREVIOUS DISCUSSION...TODAY THROUGH SUNDAY NIGHT. ONGOING FORECAST FOR AFTERNOON AND EVENING CONVECTION APPEARS TO BE ON TRACK. MADE ONLY MINOR CHANGES TO GRIDS. ETA AND GFS IN AGREEMENT WITH A STRONG TROUGH APPROACHING FROM VANCOUVER ISLAND AND WARM UNSTABLE AIR BEING TRANSPORTED OVER THE REGION BY THE SOUTHWEST FLOW. FOR SATURDAY, EXTENT AND SEVERITY OF AFTERNOON CONVECTION WILL BE THE PRIMARY CONCERN. IN THE NORTH, POSSIBILITY OF HAIL AND LOCALLY STRONG WINDS. IN THE SOUTH, DOWNBURST WINDS WILL BE THE MAIN THREAT. FOR SUNDAY, THE UPPER FLOW WILL SHIFT MORE WESTERLY OVER THE NORTH SO EXPECT SHOWERS TO BE FINISHED BY MORNING. SOUTHWEST FLOW OVER THE SOUTH MAY CAUSE AFTERNOON CONVECTION. MONDAY THROUGH SATURDAY...UPPER RIDGE LOOKS TO CONTINUE THROUGH THE NEXT WEEK. THIS SCENARIO WILL KEEP THE VERY WARM AND MAINLY DRY CONDITIONS OVER THE REGION THROUGH THE WEEK. WITH ALL THE SURFACE HEATING AND SOME WEAK RIPPLES IN THE UPPER LEVEL SOUTHWEST FLOW...AFTERNOON AND EVENING CONVECTION CAN NOT BE RULED OUT. ALTHOUGH MOST SHOULD BE CONFINED TO HIGHER TERRAIN. MODELS STILL TRYING TO ADVERTISE A PATTERN CHANCE TO COOLER AND WETTER BY THE END OF THE PERIOD...BUT GIVEN STRENGTH OF RIDGE THIS SEEMS A TOUGH SOLUTION TO VERIFY. THEREFORE...WILL ONLY NUDGE THINGS COOLER AND KEEP WITH SLIGHT CHANCE PRECIPITATION. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...SEVERE THUNDERSTORM WATCH MTZ006-007-043 UNTIL 8 PM MDT. ID...NONE. && UPDATE/NESTER/ADAIR PREVIOUS/KREYENHAGEN/MWJ//MEAD
Hazardous weather outlook, Jul 10, 6:50 PM MDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 650 PM MDT (550 PM PDT) SAT JUL 10 2004 IDZ009-010-MTZ001>007-043-110600- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/PINTLAR REGION-BLACKFOOT REGION- 650 PM MDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... THIS EVENING A WARM AND UNSTABLE AIR MASS WILL CONTINUE TO PROMOTE THE DEVELOPMENT OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS WESTERN MONTANA AND LEMHI COUNTY OF NORTH-CENTRAL IDAHO. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS IN PARTS OF WEST CENTRAL AND SOUTHWEST MONTANA. PLEASE SEE GTFSPSMSO FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 10, 6:30 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 630 PM MDT (530 PM PDT) SAT JUL 10 2004 IDZ009-010-110200- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 630 PM MDT SAT JUL 10 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 597 IS NO LONGER IN EFFECT... THE SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY HAS BEEN CANCELED. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT SEVERE STORMS ARE NOT ANTICIPATED. MTZ006-007-043-110200- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION- 630 PM MDT SAT JUL 10 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 597 REMAINS IN EFFECT UNTIL 8 PM MDT.... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR DEER LODGE... GRANITE...POWELL...AND SILVER BOW COUNTIES. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS.
Special weather statement, Jul 10, 7:00 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 700 PM MDT (600 PM PDT) SAT JUL 10 2004 IDZ009-010-110105- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 700 PM MDT SAT JUL 10 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 597 IS NO LONGER IN EFFECT... THE SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY HAS BEEN CANCELED. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT SEVERE STORMS ARE NOT ANTICIPATED. MTZ006-007-043-110200- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION- 630 PM MDT SAT JUL 10 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 597 REMAINS IN EFFECT UNTIL 8 PM MDT.... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR DEER LODGE... GRANITE...POWELL...AND SILVER BOW COUNTIES. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:12 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.